Science News
from research organizations

Epilepsy Drugs May Cause Sexual Disorders

Date:
October 29, 2007
Source:
Blackwell Publishing Ltd.
Summary:
The use of antiepileptic drugs can lead to decreased fertility and increased incidence of reproductive endocrine disorders in both men and women. The study finds that reproductive endocrine dysfunction resulting from AED use is reversible, even after years of treatment.
Share:
       
FULL STORY

The use of antiepileptic drugs (AEDs) can lead to decreased fertility and increased incidence of reproductive endocrine disorders in both men and women. A new study published in Epilepsia investigates the effects of withdrawal from two common AEDs, carbamazepine (CBZ) and valproate (VPA), on the sex-hormones of male and female AED users.

The study finds that reproductive endocrine dysfunction resulting from AED use is reversible, even after years of treatment. After withdrawal from CBZ and VPA, sexual hormone levels returned to pre-treatment levels, and treatment-associated reproductive endocrine changes reversed.

Increases in serum testosterone concentration and decreases in estradiol, another sexual hormone, lead to improved sexual function for both men and women. Women who stopped using CBZ and VPA also saw a return to normal estrogen levels and decreases in body mass index (BMI).

“These findings provide further evidence of the potentially negative effects of epilepsy treatment on reproductive endocrine functions in men and women, but they also show that some of these changes may be reversible,” says Morten I. Lossius, author of the study.


Story Source:

The above post is reprinted from materials provided by Blackwell Publishing Ltd.. Note: Materials may be edited for content and length.


Cite This Page:

Blackwell Publishing Ltd.. "Epilepsy Drugs May Cause Sexual Disorders." ScienceDaily. ScienceDaily, 29 October 2007. <www.sciencedaily.com/releases/2007/10/071025080847.htm>.
Blackwell Publishing Ltd.. (2007, October 29). Epilepsy Drugs May Cause Sexual Disorders. ScienceDaily. Retrieved September 2, 2015 from www.sciencedaily.com/releases/2007/10/071025080847.htm
Blackwell Publishing Ltd.. "Epilepsy Drugs May Cause Sexual Disorders." ScienceDaily. www.sciencedaily.com/releases/2007/10/071025080847.htm (accessed September 2, 2015).

Share This Page: